Q & A Library
Preventing Kidney Disease?
I have been told I have a high reading of protein in my urine. My doctor prescribed lisinopril. I don't like the side effects. Is there anything natural I can take to decrease the protein level?
Answer (Published 1/28/2005)
Proteinuria - protein in the urine (determined by urinalysis) - often indicates some type of kidney disease. The first thing you have to determine is what is causing the problem. Normally, the kidneys filter waste products out of the blood so they can be eliminated from the body. Most proteins are too big to pass through the kidneys' filtering system unless the filters have been damaged in some way.
Among the possibilities: some variety of nephritis, a group of diseases, usually autoimmune, that cause inflammatory damage to the kidneys. Diabetes can also result in kidney damage, as can high blood pressure. In fact, elevated blood pressure often accompanies kidney disease and accelerates it.
If you have proteinuria and high blood pressure, you do need drug treatment to bring it down. The drug you were prescribed, lisinopril, is an ACE (angiotensin-converting enzyme) inhibitor, a type of blood pressure medication that works better than other drugs to reduce the pressure in blood vessels in the kidneys and increase the flow of urine, which helps lower blood pressure. I know of no natural alternative to drug treatment for this problem. Jonathan Dranov, M.D., a nephrologist in State College, PA, tells me that 15 to 20 percent of patients taking ACE inhibitors develop a cough as a side effect. Unfortunately, if this happens to you as a result of taking this medication, you'll likely have the same cough with other ACE inhibitors. In that case, an option would be to try angiotensin receptor blockers (ARB), another type of medication. These two types of drugs appear to work to protect kidney function better than other medications used to treat high blood pressure.
It is very important to work with your doctor to find a treatment that you can tolerate that is effective for the kidney problem causing proteinuria. Otherwise, it is likely that your kidney function will deteriorate, and you'll be in very big trouble, eventually requiring dialysis.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.